Sir.—We would like to bring to the attention of your readers adverse reports on TAC, an anesthetic mixture of 0.5% tetracaine hydrochloride, 1:2000 adrenaline, and 11.8% cocaine hydrochloride, used for topical application.
Originally, Pryor et al1 reported the effectiveness of this preparation in 1980, and in 1988, Bonadio and Wagner2 reported its safe and effective use for anesthetizing minor lacerations of the skin in children.
Since the publication of these articles there have been three reports of serious adverse reactions in the literature. A 7-month-old female infant, following mucosal lip application of TAC before suturing, was found dead in her crib three hours later. Her plasma cocaine concentration was 11.9 mg/L and her blood tetracaine concentration was 1 mg/L.3 A second report involved a 5-year-old boy who, following buccal application of TAC before suturing, developed a seizure ten minutes after the application.4 The third report